Serotonin Syndrome? Is that really a thing?

By Seasons | April 02, 2021

pharm2Mrs. Johnson is a 70 year old woman diagnosed with advanced esophageal cancer, recently admitted to hospice.

She also has a past medical history of type 2 diabetes mellitus, severe depression, and hypertension. On admission she tells you she has difficulty sleeping, both getting to sleep, and staying asleep. Her medications on hospice admission include:

  • Metoprolol XL 50 mg PO daily for hypertension
  • Lisinopril 20 mg PO daily for hypertension
  • Aspirin 325 mg daily for cardioprotection
  • Senna S 17.2 mg PO daily for constipation
  • Citalopram 30 mg PO daily for anxiety and depression
  • Venlafaxine extended-release PO 150 mg daily for depression
  • MS Contin 30 mg PO Q12 hours
  • Morphine sulfate IR 5 mg PO Q 2 – 3 hours PRN pain/SOB

Because she finds the insomnia burdensome (as does her caregiver husband), you get an order to begin trazodone 25 mg PO at bedtime, and increase it to 50 mg PO at bedtime two days later. She tells you she is sleeping better, but after several days she begins to complain of nausea. Her bowel movements are normal. Several days later, her husband tells you he thought she was acting confused, and on physical examination you find she has a fever of 102°F, and a heart rate of 100 bpm. You also notice tremors of both arms and hands.

What could be causing this constellation of findings in this patient?

  1. Anticholinergic excess from trazodone therapy
  2. Hyperadrenergic state from high dose venlafaxine therapy
  3. Possible serotonin syndrome, precipitated by addition of trazodone
  4. Accumulation of morphine metabolites
  5. I have no idea, and plan to turn the page to find the answer!

If you chose C, you are the blue prize winner. Of course, Clint Eastwood would have picked E. As he said, “A man has to know his limits!”

Serotonin syndrome is caused by hyperstimulation of the central and peripheral nervous system by – what else? – serotonin!

Any medication that increases serotonin levels can cause serotonin syndrome, but patients who take two or more medications with this mechanism of action are particularly at risk.

This adverse drug effect may not be recognized by practitioners because the signs and symptoms range from mild to severe and life-threatening. Early symptoms include gastrointestinal complaints which may be thought to be due to a viral or flu-like illness. Serotonin syndrome manifests with a class triad of clinical features that include:

  • Neuromuscular excitation (clonus, hyperreflexia, myoclonus, rigidity)
  • Autonomic nervous system excitation (hyperthermia, tachycardia)
  • Altered mental state (agitation, confusion)
Clinical Features of Serotonin Syndrome

General CNS Effects

Confusion, delirium, agitation, irritability, euphoria, anxiety, lethargy, dizziness, hallucinations, seizures, coma

Neuromuscular

Hyperreflexia, tremor, myoclonus, ataxia, incoordination, muscle rigidity, nystagmus, Babinski’s sign

Autonomic Instability

Fever, hypertension, tachycardia, shivering, diaphoresis, tachypnea, dilated or poorly reactive pupils, skin flushing, hypotension.

Gastrointestinal

Nausea, vomiting, diarrhea, abdominal pain, excess salivation

 

So what medications increase serum serotonin levels? Primarily psychotropic agents, as shown here:

 

SSRIs

Serotonin Agonists

TCAs

SNRIs

Herbal Preparations

  • Citalopram
  • Escitalopram
  • Fluoxetine
  • Fluvoxamine
  • Sertraline
  • Paroxetine
  • Trazodone

 

  • Buspirone
  • Almotriptan
  • Eletriptan
  • Frovatriptan
  • Naratriptan
  • Rizatriptan
  • Sumatriptan
  • Zolmitriptan
  • Amitriptyline
  • Clomipramine
  • Imipramine
  • Doxepin
  • Desipramine
  • Venlafaxine
  • Mirtazapine
  • Duloxetine
  • St. John’s Wort
  • L-Tryptophan

Miscellaneous

  • Meperidine
  • Dextromethorphan
  • Buspirone
  • MAO Inhibitors (phenelzine, isocarboxazid, linezolid)

Miscellaneous

  • Dextroamphetamine
  • Tramadol
  • Fentanyl
  • Methamphetamine
  • Lithium
  • Ecstasy, “bath salts”

 

Serotonin syndrome is a clinical diagnosis, and is associated with the introduction of, dose increase, or introduction of a second (or third) sertonergic drug. It’s important to get a good medication history from the patient/family including illicit drug use and herbal medications (e.g., St. John’s wort, ginseng, tryptophan). Practitioners often overlook drugs such as tramadol, fentanyl, and linezolid as causes of serotonin syndrome.

In mild to moderate cases of serotonin syndrome, symptoms usually resolve in two or three days after stopping the offending serotonergic drug(s). Severe toxicity (severe hyperthermia, rhabdomyolysis, disseminated intravascular coagulation, adult respiratory distress syndrome) will require supportive care (sedation, hydration, close monitoring). The best treatment is prevention – perform comprehensive medication reconciliation and assess the medication regimen carefully!

In the case of Mrs. Johnson, when she was admitted to hospice she was already receiving citalopram (an SSRI), and venlafaxine (an SNRI), both of which are serotonergic agents. The addition of trazodone was the straw that broke the camel’s back, also being serotonergic. Treatment involves removing the offending agent(s) (at least the trazodone in this case, preferably one of the SNRIs also), and supportive, symptomatic care.


Suggested readings:

  • Boyer EW, Shannon M. The serotonin syndrome. NEJM 2005;342:1112-1120.
  • Buckey NA, Dawson AH, Isbister GK. Serotonin syndrome. BMJ 2014;348.
  • Scotton WJ, Hill LJ, Williams AD, Barnes NM. Serotonin syndrome: Pathophysiology, clinical features, Lantz MS. Serotonin syndrome in the older adult. Clinical Geriatrics 2006;14(1):13-16.
  • management, and potential future directions. 2019;12:1-14.

Self-assessment questions!

  1. Serotonin syndrome is caused by an accumulation of which neurotransmitter in the central nervous system?
    1. Norepinephrine
    2. Epinephrine
    3. Dopamine
    4. Serotonin (you are in such big trouble if you miss this one!)

  2. Which of the following is NOT a symptom cluster associated with serotonin syndrome?
    1. Neuromuscular excitation
    2. Peripheral neuropathy
    3. Autonomic nervous system excitation
    4. Altered mental state

  3. Which of the following medication(s) is/are associated with serotonin syndrome?
    1. Sertraline (Zoloft)
    2. Desipramine
    3. Tramadol
    4. A and B
    5. A, B and C

 

Answers: 1. D; 2. B; 3. E

PharmSmart is a monthly article dedicated to best practices in drug management for patients nearing the end of life, with a little cheer and lightheartedness woven throughout. It is edited by Dr. Mary Lynn McPherson, PharmD. Dr. McPherson is the Executive Director of Advanced Post-Graduate Education in Palliative Care at University of Maryland. Dr. McPherson is a consultant pharmacist to Seasons, and answers complex medication questions for our clinical teams at all hours of the day or night. She is a nationally-recognized expert in medication management for hospice and palliative care patients.

Healthcare Compliance Terms: There’s a Stark Difference Making Healthcare Decisions in Advance Eases Stress and Builds Trust

Related Posts